Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Wichita, KS

May 1, 2018Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 1, 2018, 6:26 PM CDT for Barton County, Russell County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2018, 6:26 PM CDT (23:26 UTC)
Expired
May 1, 2018, 6:56 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:30 PM CDTHAIL 1Russell Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KICT 012326
SVRICT
KSC009-167-020030-
/O.NEW.KICT.SV.W.0014.180501T2326Z-180502T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
626 PM CDT TUE MAY 1 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in central Kansas...
  Northwestern Barton County in central Kansas...

* Until 730 PM CDT

* At 626 PM CDT, a severe thunderstorm was located near Milberger, or
  8 miles east of Pfeifer, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Russell, Milberger, Galatia and Russell Airport. 

This includes Interstate 70 between Mile Markers 185 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3878 9904 3890 9879 3857 9879 3853 9903
      3870 9903 3870 9904
TIME...MOT...LOC 2326Z 234DEG 28KT 3867 9901 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
2 follow-up statements
023 
WWUS53 KICT 012339
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
639 PM CDT TUE MAY 1 2018

KSC009-167-020030-
/O.CON.KICT.SV.W.0014.000000T0000Z-180502T0030Z/
Russell KS-Barton KS-
639 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN RUSSELL AND NORTHWESTERN BARTON COUNTIES...

At 639 PM CDT, a severe thunderstorm was located 6 miles northeast of
Milberger, or 7 miles south of Russell, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Russell, Milberger, Galatia and Russell Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3878 9904 3890 9879 3857 9879 3853 9903
      3870 9903 3870 9904
TIME...MOT...LOC 2339Z 231DEG 39KT 3879 9883 

HAIL...1.25IN
WIND...60MPH
 
$$

DARMOFAL
235 
WWUS53 KICT 012356
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
656 PM CDT TUE MAY 1 2018

KSC009-167-020005-
/O.CAN.KICT.SV.W.0014.000000T0000Z-180502T0030Z/
Russell KS-Barton KS-
656 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL AND
NORTHWESTERN BARTON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3878 9904 3890 9879 3857 9879 3853 9903
      3870 9903 3870 9904
TIME...MOT...LOC 2354Z 234DEG 28KT 3887 9869 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:47 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 1, 3:47 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
347 PM CDT Tue May 1 2018

.SYNOPSIS...
Issued at 340 PM CDT Tue May 1 2018

The moisture is in the air with dewpoints in the lower 60s across
the eastern two thirds of Kansas. A distinct dryline can be
noticed on satellite imagery with cumulus starting to develop
along this line from Stockton to Sublette.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Tue May 1 2018

Highlight: These next few days are the beginning of the severe weather
season for the Plains. Take precautions. Monitor the forecast for
updates. Be ready to take shelter.

Evening/Tonight - The concern for this period has increased with the
set-up of the triple point in central Kansas. Right now the focus
of concern is still across central Kansas specifically in the
north central region into eastern Nebraska; however, it is
possible that more of south central Kansas could be impacted.
Supercells are expected this afternoon with coverage allowing for
discrete cells to quickly become upscale and potentially be long
lasting given the moisture rich environment off to the east and
influx of jet support. These storms are going to be off to the
races with speeds of 40 mph. It is possible that there could be
hail as large as baseballs, a significant tornado and 70 mph
winds. Hodographs for the late afternoon into the evening for the
mentioned area support the higher concern for tornadic potential.
SPC has upgraded this area to a moderate risk for the evening, and
a Tornado Watch has been issued. If you live in the watch area, be
ready to heed any issued warnings. Models are currently
indicating a brief window in time for storms across the county
warning area with an exit by 10 PM.

Wednesday - A similar set-up is in store for Wednesday, but a greater
storm coverage is expected. This could cause interference among
the storms which would then diminish the magnification of the
hazards compared to today given the more discrete nature. All
severe hazards (very large hail, damaging winds and tornadoes) are
arguably still in play. The tornado threat may lower though.
However, this does not mean that one will not occur. It appears
that south central Kansas could be the highlight area for tornadic
potential if activity develops further apart initially. The game
will be when the cap will break which is still expected in the mid
to late afternoon time frame. Depending on where the dryline sets
up, the entire county warning area could have potential for
severe weather. While initially the threat would be large hail, a
transition to a damaging wind threat may occur depending on the
evolution of the convective mode. This activity may stick around
into the overnight.

Thursday - Another day of potential severe weather with the shift
being further to the east. The area would be east of I-135.
Depending on the evolution of storms on Wednesday, southeast
Kansas would still have a decent shot for storms. The main threats
could be large hail and damaging winds. There are certainly many
balls still in the air for this scenario because of the convection
from the previous two days.

.LONG TERM...(Saturday through Tuesday)
Issued at 340 PM CDT Tue May 1 2018

This trough surely does not want to move out as it lags across the
eastern portions of the Plains into Saturday. A ridge will follow
in behind this trough leaving a nice Saturday and Sunday.
Temperatures in the 80s with relatively little wind by KS
standards are going to make a fantastic start to the first weekend
of May. Outdoor activities should be part of the weekend
festivities. There is another wave still poking its head for the
end of the weekend to the start of next week. Chances of
precipitation have been modified to latter in the period or the
late Monday night into Tuesday timeframe. There is still time and
adjustments likely in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue May 1 2018

Gusty southerly winds will persist across much of the area with
increasing chances for storms late this afternoon and evening across
much of central KS on the eastern periphery of the sfc trough
axis/dryline. Some of the storms will become severe with large
hail, damaging winds and a few tornadoes. Storms may impact the
KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence
lowers as you move further south and east. As winds decouple a
bit later tonight, a strong SSW LLJ will result in LLWS across
much of the area late tonight into the early morning hours on Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  66  84 /  20  50  30  30
Hutchinson      69  82  64  82 /  20  60  20  20
Newton          69  82  65  82 /  20  50  30  30
ElDorado        69  82  66  83 /  10  40  40  40
Winfield-KWLD   70  82  67  84 /  10  40  30  40
Russell         60  79  56  80 /  50  30  20  10
Great Bend      63  80  57  80 /  30  40  20  10
Salina          69  82  62  82 /  40  60  30  30
McPherson       69  82  63  81 /  30  60  30  20
Coffeyville     69  81  69  79 /  10  20  50  60
Chanute         68  81  68  80 /  10  20  40  60
Iola            68  81  68  81 /  10  20  40  60
Parsons-KPPF    68  80  69  79 /  10  20  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...MWM
Hazardous weather outlook, May 1, 4:20 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
420 PM CDT Tue May 1 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
420 PM CDT Tue May 1 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Supercell storms with hail up to the size of baseballs and a few
strong tornadoes are expected into early evening across parts of
central and south central Kansas. Storms are expected along and west
of a line from Salina to Hutchinson to Kingman.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms should be more numerous on Wednesday afternoon
and Wednesday evening. The main threats will be golf ball sized
hail, 60 to 70 mph winds and a tornado.

Another round of severe thunderstorms is possible Thursday
afternoon for locations roughly east of the turnpike. This activity
will depend on the evolution of Wednesday's storms. The most likely
threat would be hail and damaging winds.

A few storms are possible Monday in central Kansas. These are not
expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening along and west of a
line from Salina to Hutchinson to Kingman.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 1, 5:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             SUSANK                  38.64N 98.77W
05/01/2018  E2.75 INCH       Barton             KS   TRAINED SPOTTER

            GOLF BALL TO BASEBALL HAIL REPORTED

&&

MWM
Special weather statement, May 1, 5:44 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT TUE MAY 1 2018

KSZ047-012315-
Barton KS-
544 PM CDT TUE MAY 1 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 615 PM CDT

* At 542 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Great Bend...moving
  northeast at 60 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend and Great Bend Airport.

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3851 9890 3842 9869 3826 9891 3835 9903
      3841 9903
TIME...MOT...LOC 2244Z 229DEG 58KT 3837 9892

DARMOFAL
Local storm report, May 1, 5:53 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             SUSANK                  38.64N 98.77W
05/01/2018  E4.00 INCH       Barton             KS   OFFICIAL NWS OBS

            NSSL MOBILE MESONET REPORTS HAIL EXCEEDING 3 INCHES
            ALREADY ON THE GROUND

&&

MWM
Local storm report, May 1, 6:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             5 S DORRANCE            38.77N 98.59W
05/01/2018  E2.00 INCH       RUSSELL            KS   STORM CHASER

&&

VJP
Local storm report, May 1, 6:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             6 E SUSANK              38.64N 98.66W
05/01/2018  E1.75 INCH       BARTON             KS   PUBLIC

            EXTIMATED BASED ON SOCIAL MEDIA IMAGE

&&

MWM
Local storm report, May 1, 6:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE MAY 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             6 N SUSANK              38.73N 98.77W
05/01/2018  M1.75 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:02 PM CDTSevere Thunderstorm WarningICTRussell28 min
May 1, 4:28 PM CDTSevere Thunderstorm WarningICTRussell32 min
May 1, 4:58 PM CDTSevere Thunderstorm WarningICTRussell32 min
May 1, 5:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell60 min
May 1, 5:32 PM CDTSevere Thunderstorm WarningICTLincoln28 min
May 1, 5:36 PM CDTTornado WarningICTBarton, Russell39 min
May 1, 5:44 PM CDTSpecial Weather StatementICTBarton31 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningICTBarton10 min
May 1, 6:09 PM CDTTornado WarningICTEllsworth, Lincoln51 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningICTBarton, Russell48 min
May 1, 6:37 PM CDTSevere Thunderstorm WarningICTLincoln, Russell53 min
May 1, 6:56 PM CDTTornado WarningICTEllsworth, Lincoln48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.